About AVT
Browse Articles
Authors
Customer Services

Review

Antiretoviral therapy and the lipodystrophy syndrome, part 2: concepts in aetiopathogenesis

David Nolan, Mina John, Simon Mallal

Corresponding author name: Simon Mallal
Corresponding author e-mail: mallal@prodigal.murdoch.edu.au

Citation: Antiviral Therapy 2001; 6:145-160

Abstract

Clinical research has indicated that the use of nucleoside reverse transcriptase inhibitor (NRTI) and HIV protease inhibitor (PI) therapy is associated with a risk of long-term toxicity syndromes, and that the aetiopathogenesis of these adverse effects is independent of the antiretroviral effects of these drugs. In relation to the lipodystrophy syndrome, it appears that the most powerful determinant of subcutaneous fat wasting is an interaction between these two drug classes. In this review, possible mechanisms underlying the contributions of both PI and NRTI drugs are reviewed, with an emphasis on their effects on adipose tissue. On this basis, an ‘adipocentric’, or minimal model of the syndrome is developed, in which divergent effects at the adipocyte of NRTIs (mitochondrial toxicity) and PIs (insulin resistance and impaired adipocyte maturation) interact to produce a phenotype that is consistent with clinical observations.

<< BACK

Copyright © 2022 Nucleus Holdings Ltd. Part of Nucleus Global.
Design and Technology by Nucleus Global
Company registration No. 321 0712 (England & Wales). Registered Office address: Admiral House 76-78 Old Street, London EC1V 9AZ.